Drug-induced lupus

Andrea T. Borchers, Carl L Keen, M. Eric Gershwin

Research output: Chapter in Book/Report/Conference proceedingConference contribution

115 Citations (Scopus)

Abstract

Drug-induced lupus (DIL) is a rare adverse reaction to a large variety of drugs with features resembling those of idiopathic systemic lupus erythematosus (SLE). It usually develops only after months and, quite commonly, years of treatment with the offending agent, although latencies of days or weeks have been described in some instances. There are some indications that the risk of DIL can increase with higher daily and cumulative doses and with longer duration of therapy. There are no definitive and commonly accepted diagnostic criteria for DIL, but the following guidelines have been proposed: (a) sufficient and continuing exposure to a specific drug, (b) at least one symptom compatible with SLE, (c) no history suggestive of SLE before starting the drug, and (d) resolution of symptoms within weeks (sometimes months) after discontinuation of the putative offending agent. In addition, it is frequently suggested that the presence of ANA is required for the diagnosis of DIL. However, negative ANA test results should not automatically preclude such a diagnosis, particularly if a patient has other autoantibodies associated with SLE/DIL.

Original languageEnglish (US)
Title of host publicationAnnals of the New York Academy of Sciences
Pages166-182
Number of pages17
Volume1108
DOIs
StatePublished - Jun 2007

Publication series

NameAnnals of the New York Academy of Sciences
Volume1108
ISSN (Print)00778923
ISSN (Electronic)17496632

Fingerprint

Pharmaceutical Preparations
Systemic Lupus Erythematosus
Autoantibodies
History
Guidelines
Therapeutics

Keywords

  • Antinuclear antibodies (ANA)
  • Drug-induced lupus (DIL)
  • Idiopathic systemic lupus erythematosus (SLE)
  • Subacute cutaneous lupus erythematosus (SCLE)

ASJC Scopus subject areas

  • Biochemistry, Genetics and Molecular Biology(all)

Cite this

Borchers, A. T., Keen, C. L., & Gershwin, M. E. (2007). Drug-induced lupus. In Annals of the New York Academy of Sciences (Vol. 1108, pp. 166-182). (Annals of the New York Academy of Sciences; Vol. 1108). https://doi.org/10.1196/annals.1422.019

Drug-induced lupus. / Borchers, Andrea T.; Keen, Carl L; Gershwin, M. Eric.

Annals of the New York Academy of Sciences. Vol. 1108 2007. p. 166-182 (Annals of the New York Academy of Sciences; Vol. 1108).

Research output: Chapter in Book/Report/Conference proceedingConference contribution

Borchers, AT, Keen, CL & Gershwin, ME 2007, Drug-induced lupus. in Annals of the New York Academy of Sciences. vol. 1108, Annals of the New York Academy of Sciences, vol. 1108, pp. 166-182. https://doi.org/10.1196/annals.1422.019
Borchers AT, Keen CL, Gershwin ME. Drug-induced lupus. In Annals of the New York Academy of Sciences. Vol. 1108. 2007. p. 166-182. (Annals of the New York Academy of Sciences). https://doi.org/10.1196/annals.1422.019
Borchers, Andrea T. ; Keen, Carl L ; Gershwin, M. Eric. / Drug-induced lupus. Annals of the New York Academy of Sciences. Vol. 1108 2007. pp. 166-182 (Annals of the New York Academy of Sciences).
@inproceedings{23081c708a134c2ca44b077e883c475a,
title = "Drug-induced lupus",
abstract = "Drug-induced lupus (DIL) is a rare adverse reaction to a large variety of drugs with features resembling those of idiopathic systemic lupus erythematosus (SLE). It usually develops only after months and, quite commonly, years of treatment with the offending agent, although latencies of days or weeks have been described in some instances. There are some indications that the risk of DIL can increase with higher daily and cumulative doses and with longer duration of therapy. There are no definitive and commonly accepted diagnostic criteria for DIL, but the following guidelines have been proposed: (a) sufficient and continuing exposure to a specific drug, (b) at least one symptom compatible with SLE, (c) no history suggestive of SLE before starting the drug, and (d) resolution of symptoms within weeks (sometimes months) after discontinuation of the putative offending agent. In addition, it is frequently suggested that the presence of ANA is required for the diagnosis of DIL. However, negative ANA test results should not automatically preclude such a diagnosis, particularly if a patient has other autoantibodies associated with SLE/DIL.",
keywords = "Antinuclear antibodies (ANA), Drug-induced lupus (DIL), Idiopathic systemic lupus erythematosus (SLE), Subacute cutaneous lupus erythematosus (SCLE)",
author = "Borchers, {Andrea T.} and Keen, {Carl L} and Gershwin, {M. Eric}",
year = "2007",
month = "6",
doi = "10.1196/annals.1422.019",
language = "English (US)",
isbn = "157331708X",
volume = "1108",
series = "Annals of the New York Academy of Sciences",
pages = "166--182",
booktitle = "Annals of the New York Academy of Sciences",

}

TY - GEN

T1 - Drug-induced lupus

AU - Borchers, Andrea T.

AU - Keen, Carl L

AU - Gershwin, M. Eric

PY - 2007/6

Y1 - 2007/6

N2 - Drug-induced lupus (DIL) is a rare adverse reaction to a large variety of drugs with features resembling those of idiopathic systemic lupus erythematosus (SLE). It usually develops only after months and, quite commonly, years of treatment with the offending agent, although latencies of days or weeks have been described in some instances. There are some indications that the risk of DIL can increase with higher daily and cumulative doses and with longer duration of therapy. There are no definitive and commonly accepted diagnostic criteria for DIL, but the following guidelines have been proposed: (a) sufficient and continuing exposure to a specific drug, (b) at least one symptom compatible with SLE, (c) no history suggestive of SLE before starting the drug, and (d) resolution of symptoms within weeks (sometimes months) after discontinuation of the putative offending agent. In addition, it is frequently suggested that the presence of ANA is required for the diagnosis of DIL. However, negative ANA test results should not automatically preclude such a diagnosis, particularly if a patient has other autoantibodies associated with SLE/DIL.

AB - Drug-induced lupus (DIL) is a rare adverse reaction to a large variety of drugs with features resembling those of idiopathic systemic lupus erythematosus (SLE). It usually develops only after months and, quite commonly, years of treatment with the offending agent, although latencies of days or weeks have been described in some instances. There are some indications that the risk of DIL can increase with higher daily and cumulative doses and with longer duration of therapy. There are no definitive and commonly accepted diagnostic criteria for DIL, but the following guidelines have been proposed: (a) sufficient and continuing exposure to a specific drug, (b) at least one symptom compatible with SLE, (c) no history suggestive of SLE before starting the drug, and (d) resolution of symptoms within weeks (sometimes months) after discontinuation of the putative offending agent. In addition, it is frequently suggested that the presence of ANA is required for the diagnosis of DIL. However, negative ANA test results should not automatically preclude such a diagnosis, particularly if a patient has other autoantibodies associated with SLE/DIL.

KW - Antinuclear antibodies (ANA)

KW - Drug-induced lupus (DIL)

KW - Idiopathic systemic lupus erythematosus (SLE)

KW - Subacute cutaneous lupus erythematosus (SCLE)

UR - http://www.scopus.com/inward/record.url?scp=34948858951&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=34948858951&partnerID=8YFLogxK

U2 - 10.1196/annals.1422.019

DO - 10.1196/annals.1422.019

M3 - Conference contribution

C2 - 17893983

AN - SCOPUS:34948858951

SN - 157331708X

SN - 9781573317085

VL - 1108

T3 - Annals of the New York Academy of Sciences

SP - 166

EP - 182

BT - Annals of the New York Academy of Sciences

ER -